Dear Dr. Roach • I have a rare type of colitis called collagenous colitis. The latest episode was set off 2 ½ years ago, when I took statins for a short time. I have not been able to get it under control since then. Asacol has not been successful, although it did work in the past. The only thing that seems to work now is budesonide, which is terribly expensive and causes weight gain. Any suggestions? — D.W.
Answer • Collagenous colitis causes watery diarrhea, and it can be triggered by certain medications, especially anti-inflammatory drugs, but also statins. Fortunately, it is not life-threatening and doesn’t lead to cancer, but the symptoms can be difficult to live with.
Budesonide is considered the most effective treatment. Other options include sulfasalazine (a relative of Asacol) and cholestyramine. Prednisone is much cheaper than budesonide, but doesn’t work as well and has even more side effects. Some people with collagenous colitis also have celiac disease, so it might be worthwhile to get tested.
Dear Dr. Roach • I recently read your column regarding T-Cell Sezary syndrome. My husband was suffering with severe itching/red rash and was misdiagnosed with psoriasis for longer than three years. He had several biopsies, and blood work showed elevated white blood cells. We also spent several thousand dollars for ointments and creams to relieve itching. We finally found a dermatologist who immediately said this was not psoriasis. After a deep-tissue biopsy and additional blood testing, he was diagnosed with mycosis fungoides. He was told by our new oncologist that this is not curable but that PUVA treatments will help (at this time, we have elected to go without the chemo drugs). We are seeing improvement with these treatments.
I just wanted to let people know how often this can be misdiagnosed. We depend on the “specialists” and their knowledge, put our life in their hands, and they need to go a little further. If they haven’t helped or the patient isn’t showing signs of improvement, then I say we need to find someone who is more familiar with this.
Answer • That’s a great point, and it is true not just for skin conditions. The abnormal white blood cell counts should have been a clue for your doctor, but the lack of improvement led you, absolutely appropriately, to get a second opinion.
Dear Dr. Roach • I recently read that drinking beet-root juice helps to increase nitric oxide in the blood. This could increase blood flow in the penis, to help with erectile dysfunction. My question is: How much should one consume to achieve the maximum effect? My weight is 180, and my health is good. — S.K.R.
Answer • Beet-root juice, or even a diet high in vegetables, is sufficient to increase levels of nitrate, which can be converted by bacteria to nitrite, which is absorbed into the blood. Blood nitrite then increases nitric oxide, in theory improving blood flow, which could possibly help erectile dysfunction. I could not find a single study confirming that (or even evaluating if) beet-root juice is effective for this indication, even though the theory makes sense. Studies on beet-root juice improving blood flow in athletes shows mixed results — some people are helped; some aren’t.
If you decide to try it — and it should be safe to do so — the recommended amount is 300-500 cc (12-16 ounces), and it should reach optimum effect in two to three hours.
Dr. Keith Roach is a physician at Weill Cornell Medical College and New York Presbyterian Hospital.Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, Fla. 32853-6475